Wyoming, 2022High Wind in Wyoming, April 17, 2022
April 17, 2022 · NWS CYS · 6 events in 6 counties and zones
High wind returned to southeast Wyoming wind-prone locations once again on the 17th resulting in multiple Interstate routes closing to light, high-profile vehicles throughout the day.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High wind returned to southeast Wyoming wind-prone locations once again on the 17th resulting in multiple Interstate routes closing to light, high-profile vehicles throughout the day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 17, 4:26 AM MST, 44 minutes earlier.
Area forecast discussion, Apr 17, 4:26 AM MST, 44 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
526 AM MDT Sun Apr 17 2022
.SHORT TERM...(Today through Tuesday)
Issued at 330 AM MDT Sun Apr 17 2022
Overnight GOES-W WV loop showed a potent shortwave moving into
eastern Wyoming. At the surface, a 1008mb low center was located
over northeast Wyoming with a cold front trailing southwest into
northeast Utah. Scattered rain and snow showers that developed
ahead of the front were moving through the Nebraska Panhandle.
Precipitation amounts have been light thus far. South-southwest
winds were sustained 15-25 mph with gusts up to 40-45 mph.
The cold front and accompanying shortwave will push through
southeast Wyoming by 12Z and Nebraska Panhandle by 15Z this
morning. Winds will shift to the west and northwest after fropa,
and become quite strong and gusty. The period of strongest winds
will occur between 12Z and 18Z when the 700-800mb flow is at its
peak (60-70 kt). The 700/850mb CAG-CPR/CAG-BRX gradients peak
at 55-60m during this time, then begin decreasing after 18Z as
the the 700-800mb flow drops below 50 kt. Current high wind
headlines are on track with areas west of the Laramie Range
expected to meet criteria by 12Z, and areas to the east including
Bordeaux, Wheatland and Cheyenne between 15Z and 18Z. Mildest
temperatures (55-62 degrees) will occur over the Panhandle and
southeast Wyoming plains today, with 30s and 40s to the west.
There will be enough moisture combined with orographic/westerly
flow to generate scattered snow showers over the Sierra Madres and
Snowies today. Accumulations will generally be around an inch
above 9000 ft.
Monday will not be as windy as Sunday with the 700-800 mb westerly
flow 30-35 kt. Milder temperatures return with highs in the 50s
and 60s. West to southwest winds increase Tuesday with 700/850mb
gradients rising to 35-45m. Highs in the 60s and 70s combined
with minimum humidity in the low to mid teens will increase the
fire danger, especially over the plains.
.LONG TERM...(Tuesday night through Saturday)
Issued at 330 AM MDT Sun Apr 17 2022
Tuesday night will start off with a cold frontal passage associated
with a shortwave progressing eastward along the US/Canadian border.
Light precipitation will be possible headed into Wednesday early
morning with temperatures only getting cold enough overnight for snow
west of the Laramie Range. Elsewhere could see a rain/snow mix with
little to no accumulation. Overall, not looking like too strong of
a system with Wednesday temperatures dropping 10-15F degrees and still
remaining slightly above normal for late April. While model runs the
past few days have shown signals for another possible high wind event
with this frontal passage, latest guidance have relaxed height
gradients across the region only supporting 40 kts flow aloft. In-
house probabilistic guidance has also turned less enthusiastic with
the high wind potential Wednesday. Regardless, gusts 30 to 40 mph
will still be possible and will need to continue to monitor forecast
trends.
Another period of ridging between systems sets up increasing 700mb
temps to around 5C Thursday and Friday. This will support afternoon
temperatures in the upper 60s and 70s across the CWA. However, yet
another upper level low begins to approach the area Friday afternoon
into Saturday with the next chance for precipitation. The last few
forecast discussions have mentioned uncertainties with model placement
of the upper low and that remains the case. The Euro has stuck with
its more southerly track around the 4-corners while the GFS has begun
to trend more southward. Both tracks take on a negative tilt right
after crossing the central Rockies suggesting the potential for wrap
around precipitation and upslope flow to provide local enhancements.
However, latest forecast soundings keep low level temperatures
potentially too warm for snowfall at the time of best lift over
the area with colder air arriving a little too late. Latest NBM
keeps snow levels above 8000 feet throughout the duration of the
event. Regardless, some much needed spring-time moisture could be
on the way!
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 520 AM MDT Sun Apr 17 2022
VFR conditions expected to persist across area terminals today
with strong winds, especially for SE WY terminals. Strong flow
just off the surface will begin to mix down later this morning.
Until then, expecting LLWS over KCYS and KLAR before the
nocturnal inversion breaks. Could see gusts approach 50 kts today
for SE WY terminals while most Nebraska Panhandle sites will
reach the 35-45 kt range. Strong winds out of the northwest will
continue through this afternoon before calming down in the
evening.
&&
.FIRE WEATHER...
Issued at 253 AM MDT Sun Apr 17 2022
A cold front will move through the districts early this morning. West
to northwest winds will quickly increase behind the front, becoming
quite strong and gusty, especially across southeast Wyoming. The
combination of low humidity and strong winds will create critical fire
weather conditions for the Nebraska Panhandle this afternoon. Mild,
windy and dry conditions will promote near critical conditions Tuesday.
A weak cold front will produce slightly cooler temperatures with widely
scattered rain and snow showers Wednesday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 3 PM MDT this afternoon for WYZ106-107-
110-115>117.
High Wind Warning until 3 PM MDT this afternoon for WYZ118.
NE...Red Flag Warning from noon today to 8 PM MDT this evening for
NEZ434>437.
&&
SHORT TERM...MAJ
LONG TERM...MB
AVIATION...MB
FIRE WEATHER...MAJHazardous weather outlook, Apr 17, 3:23 AM MST, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
423 AM MDT Sun Apr 17 2022
WYZ101>105-108-109-111>114-119-181030-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Goshen County-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-East Laramie County-
423 AM MDT Sun Apr 17 2022
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Gusty west to northwest winds of 40 to 50 mph will develop this
morning following the passage of a cold front. The winds will
decrease later this afternoon.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be required.
NEZ002-003-019>021-054-055-095-096-181030-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
423 AM MDT Sun Apr 17 2022
This hazardous weather outlook is for the western Nebraska
Panhandle.
.DAY ONE...TODAY AND TONIGHT
Very windy conditions with wind gusts to around 45 mph are likely
today following the passage of a cold front. A period of critical
fire weather conditions is expected this afternoon with minimum
humidities between 15 and 20 percent. A Red Flag Warning is in
effect from noon until 8 PM this evening.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Mild temperatures, gusty winds and minimum humidities in the low
and mid teens will yield near critical fire weather conditions
each afternoon from Tuesday through Thursday.
.Spotter information statement...
Spotter activation will not be required.
WYZ106-107-110-115>118-181030-
Central Laramie Range and Southwest Platte County-
East Platte County-North Snowy Range Foothills-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
423 AM MDT Sun Apr 17 2022
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Strong winds will develop following the passage of a cold front
this morning. These winds will decrease later this afternoon. High
Wind Warnings are in effect until 3 PM for wind gusts between 60
and 70 mph.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Mild temperatures, gusty winds and minimum humidities in the low
and mid teens will yield near critical fire weather conditions
each afternoon from Tuesday through Thursday.
.Spotter information statement...
Spotter activation will not be required.
High Wind, North Snowy Range Foothills
- When
- April 17, 5:10 AM MST to 4:36 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Multiple WYDOT mesonet stations reported high winds with gusts 60 to 65 mph. WYDOT mesonet station along Interstate 80 at Halleck Ridge (WY18) measured maximum wind gust 7 miles northwest of Elk Mountain at 4:56 PM MDT. Interstate 80 between Laramie and Rawlins was closed to light, high-profile vehicles for 7 hours.
High Wind, Laramie Valley
- When
- April 17, 5:36 AM MST to 5:44 AM MST
- Where
- Laramie Valley forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
WYDOT mesonet station Quealy Dome (WY26) along Interstate 80 measured maximum wind gust 14 miles northeast of Centennial.
High Wind, South Laramie Range Foothills
- When
- April 17, 7:00 AM MST to 3:00 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Multiple WYDOT and Union Pacific Railroad mesonet stations reported high winds with gusts 60 to 65 mph. UPR mesonet station EMKAYW (UP226) measured maximum wind gust 14 miles west-southwest of Cheyenne at 9:04 AM MDT.
High Wind, Central Laramie County
- When
- April 17, 7:05 AM MST to 9:53 AM MST
- Where
- Central Laramie County forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Cheyenne Airport ASOS station (KCYS) measured maximum wind gust.
High Wind, Central Carbon County
- When
- April 17, 11:20 AM MST to 11:56 AM MST
- Where
- Central Carbon County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Union Pacific Railroad mesonet station HADSL1 (UP251) measured maximum wind gust 9 miles west of Rawlins. Rawlins Airport ASOS station (KRWL) and WYDOT mesonet station along Interstate 80 at Sinclair (WY14) also measured wind gusts in excess of 58 mph.
High Wind, Central Laramie Range and Southwest Platte County
- When
- April 17, 11:38 AM MST to 1:10 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
WYDOT mesonet station Bordeaux (KBRX) along Interstate 25 measured maximum wind gust 9 miles south of Wheatland. Interstate 25 between Cheyenne and Wheatland was closed to light, high-profile vehicles for over 10 hours.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, April 17, 2022$9.8 million · EF1 · 50 events
- Wildfire in Arizona, April 17 to 30, 2022$20 million · 1 event
- Damaging Wind in Georgia, April 17, 2022$500,000 · 1 event
- Flood and Hail in Florida, April 17 to 18, 2022$37,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in Louisiana, April 17, 2022$32,000 · 1 in hail · 3 events
- Hail and Damaging Winds in Texas, April 17, 2022$2,000 · 3 in hail · 24 events
- Hail and Damaging Winds in Alabama, April 17, 20222 in hail · 13 events
- Heavy Snow in North Dakota, April 17, 202210 events
- Hail and Damaging Winds in Florida, April 17, 2022$7,000 · 2 in hail · 7 events
- Hail and Damaging Winds in Mississippi, April 17, 2022$5,000 · 1.75 in hail · 7 events
- Damaging Winds in Florida, April 17, 202264 kt wind · 6 events
- High Wind and Winter Weather in California, April 17 to 19, 202276 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1008707, 1008709, 1008710, 1008711, 1008708, 1008706.